Alert archive / Maine / Wind Chill Watches in 2021

Wind Chill Watch 1, NWS Caribou, ME

February 28, 2021Aroostook County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this wind chill watch at Feb 28, 2021, 3:53 PM EST for Aroostook County, Piscataquis County, Somerset County, Maine. It took effect at Mar 2, 2021, 2:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 28, 2021, 3:53 PM EST (20:53 UTC)
In effect from
Mar 2, 2021, 2:00 AM EST
Expired
Mar 1, 2021, 1:14 AM EST
In force
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 114 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 8.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

824 
WWUS41 KCAR 282053
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
353 PM EST Sun Feb 28 2021

MEZ001-003-004-010-011000-
/O.NEW.KCAR.WC.A.0001.210302T0700Z-210302T1500Z/
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
Including the cities of Fort Kent, Frenchville, Mount Katahdin,
Clayton Lake, Blanchard, Greenville, Baker Lake, Madawaska,
Churchill Dam, Chamberlain Lake, Billy-Jack Depot, Baxter St
Park, Monson, and Allagash
353 PM EST Sun Feb 28 2021

...WIND CHILL WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY 
MORNING...

* WHAT...Dangerously cold wind chills possible. Wind chills as low 
  as 35 to 40 below zero.

* WHERE...Central Piscataquis, Northwest Aroostook, Northern 
  Piscataquis and Northern Somerset Counties.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Watch means there is the potential for a combination of 
very cold air and the wind to create dangerously low wind chill 
values. Monitor the latest forecasts and warnings for updates on 
this situation.

&&

$$

MStrauser
3 follow-up statements
502 
WWUS41 KCAR 282325
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
625 PM EST Sun Feb 28 2021

MEZ001-003-004-010-010730-
/O.CON.KCAR.WC.A.0001.210302T0700Z-210302T1500Z/
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
Including the cities of Fort Kent, Frenchville, Mount Katahdin,
Clayton Lake, Blanchard, Greenville, Baker Lake, Madawaska,
Churchill Dam, Chamberlain Lake, Billy-Jack Depot, Baxter St
Park, Monson, and Allagash
625 PM EST Sun Feb 28 2021

...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH 
TUESDAY MORNING...

* WHAT...Dangerously cold wind chills possible. Wind chills as low 
  as 35 to 40 below.

* WHERE...Central Piscataquis, Northwest Aroostook, Northern 
  Piscataquis and Northern Somerset Counties.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Watch means there is the potential for a combination of 
very cold air and the wind to create dangerously low wind chill 
values. Monitor the latest forecasts and warnings for updates on 
this situation.

Pets are also susceptible to the extremely cold weather. Keep pets 
indoors as much as possible. If this is not possible, make sure 
outdoor pets have a warm, dry shelter, and provide sufficient food 
and fresh water.

&&

$$

CB
028 
WWUS41 KCAR 010218
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
918 PM EST Sun Feb 28 2021

MEZ001-003-004-010-011030-
/O.CON.KCAR.WC.A.0001.210302T0700Z-210302T1500Z/
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
Including the cities of Fort Kent, Frenchville, Mount Katahdin,
Clayton Lake, Blanchard, Greenville, Baker Lake, Madawaska,
Churchill Dam, Chamberlain Lake, Billy-Jack Depot, Baxter St
Park, Monson, and Allagash
918 PM EST Sun Feb 28 2021

...WIND CHILL WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH 
TUESDAY MORNING...

* WHAT...Dangerously cold wind chills possible. Wind chills as low 
  as 35 to 40 below.

* WHERE...Central Piscataquis, Northwest Aroostook, Northern 
  Piscataquis and Northern Somerset Counties.

* WHEN...From late Monday night through Tuesday morning.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Watch means there is the potential for a combination of 
very cold air and the wind to create dangerously low wind chill 
values. Monitor the latest forecasts and warnings for updates on 
this situation.

Pets are also susceptible to the extremely cold weather. Keep pets 
indoors as much as possible. If this is not possible, make sure 
outdoor pets have a warm, dry shelter, and provide sufficient food 
and fresh water.

&&

$$

CB
136 
WWUS41 KCAR 010614
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
114 AM EST Mon Mar 1 2021

MEZ001-003-004-010-011415-
/O.UPG.KCAR.WC.A.0001.210302T0700Z-210302T1500Z/
/O.NEW.KCAR.WC.W.0001.210302T0700Z-210302T1500Z/
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
Including the cities of Fort Kent, Frenchville, Mount Katahdin,
Clayton Lake, Blanchard, Greenville, Baker Lake, Madawaska,
Churchill Dam, Chamberlain Lake, Billy-Jack Depot, Baxter St
Park, Monson, and Allagash
114 AM EST Mon Mar 1 2021

...WIND CHILL WARNING IN EFFECT FROM 2 AM TO 10 AM EST TUESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as low 
  as 35 to 40 below.

* WHERE...Central Piscataquis, Northwest Aroostook, Northern 
  Piscataquis and Northern Somerset Counties.

* WHEN...From 2 AM to 10 AM EST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and the 
wind will create dangerously low wind chill values. Frostbite can 
occur quickly and even hypothermia or death if precautions are not 
taken.

&&

$$

CB

What forecasters said that day

The local office's own words before this wind chill watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill watch went out at Feb 28, 1:04 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 28, 1:04 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
104 PM EST Sun Feb 28 2021

.SYNOPSIS...
High pressure will cross the region today. Low pressure will
approach tonight and track north of the area Monday morning
pulling an occluded front through. An Arctic cold front will
cross the area Monday night. Cold high pressure will build in
from the west on Tuesday while low pressure intensifies over
the Maritimes. Low pressure will remain over the Maritimes
Wednesday and Thursday.
&&

.NEAR TERM /THROUGH TONIGHT/...
Update...
High pressure will cross the region this afternoon with
generally partly sunny skies across the forecast area. High
temperatures will range from the mid to upper 30s north, to the
lower 40s Downeast. Have updated the forecast to adjust for
current conditions along with afternoon temperatures and clouds.
The Small Craft Advisory has also been extended through 5 PM
for much of the waters, with the exception of the intracoastal
waters, due to seas.

Previous Discussion...
Hi and mid cldnss ahead of the next s/wv complex alf from the
upper Great Lakes and OH vly will arrive late in the day and
erly eve ovr Wrn areas and spread ovr the rest of the FA durg
the ovrngt hrs. Winds, which will initially be lgt durg the eve,
will begin to increase from the SSE late tngt, meaning ovrngt
lows will be mild and occur erly arnd mdngt, with temps steady
and slowly rising by daybreak. Longer range models bring lgt sn
across the N and lgt mixed precip Cntrl/Downeast by daybreak Mon
ahead of lengthy N-S occluded front apchg from Wrn QB with a
slower trend in onset tmg from prev model runs and fcst updates
by about 3 to 6 hrs.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Low pressure tracking into Quebec Monday morning will pull an
occluded front into the area. This front will extend south to a
triple point low tracking off Southern New England. This system will
bring some snow north and rain Downeast Monday morning. Warmer air
lifting north ahead of the occlusion may change precipitation over
to rain as far north as southeastern Aroostook County by midday
Monday before the front and precipitation slides east of the area.
Snow amounts Monday morning will range from 2 to 3 inches north to
little or none Downeast. As the occlusion slides east, the triple
point low will rapidly intensify over the Maritimes. This low,
combined with high pressure building into the Mid-west, will usher
in bitterly cold Arctic air on very strong gusty northwest winds
Monday night into Tuesday. Some snow showers or an isolated snow
squall are possible over the north Monday evening as the Arctic air
surges in. Frigid wind chills and freezing spray over the waters
will be likely Tuesday. Winds will diminish Tuesday night.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Tuesday's cold blast will be a quick hitter with high pressure
building in and upper level ridging building over bringing
moderation on Wednesday. Thursday will remain dry and be a little
milder as high pressure moves through. Low pressure over the
Maritimes is then expected to retrograde toward eastern Quebec
Friday possibly backing some of the cold Arctic air to our north
back down into our area. Models differ on the timing of the return
of this cold air. It does not, however, look as severe as the cold
blast expected on Tuesday. Dry weather is expected to persist
through the weekend as a broad upper level ridge builds into the
nations mid-section and low pressure tracking off the Mid-Atlantic
coast passes well out to sea.
&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: VFR/MVFR ceilings across the north and mountains
this afternoon. VFR Downeast. Northwest/west winds 10 to 15
knots, becoming light later this afternoon. VFR across the
region early tonight, then MVFR late with developing snow
north, rain/snow Downeast. Southerly low level wind shear
developing across the entire region overnight. Light winds
early tonight, then south/southeast 10 to 15 knots with gusts
up to 20 knots late.

SHORT TERM: Monday: IFR, improving to VFR Downeast and MVFR
over the north. SSW wind shear possibly Monday morning. S winds
becoming NW.

Monday night: VFR Downeast, MVFR to VFR north. gusty NW winds.

Tuesday: VFR. Strong gusty NW winds.

Tuesday night: VFR. NW winds.

Wednesday: VFR. W winds.

Wednesday night: VFR, possibly dropping to MVFR over the far north
at times. W winds.

Thursday: VFR. Light NW winds.
&&

.MARINE...
NEAR TERM: The Small Craft Advisory has been extended through 5
PM for much of the waters, with the exception of the
intracoastal waters, due to seas. Conditions will be below
small craft advisory levels on the intracoastal waters through
this afternoon. S winds and seas ramp back up to SCA conditions
by daybreak Mon.

SHORT TERM: A SCA will likely be needed Monday, increasing to a
gale Monday night through Tuesday with freezing spray likely
late Monday night into Tuesday. Winds will diminish to SCA late
Tuesday night then drop below SCA Wednesday into Thursday.
&&

.TIDES/COASTAL FLOODING...
A high astronomical tide around 12 PM on Monday combined with
a potential storm surge could generate a few areas of minor
splash over across low lying roadways.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Gale Watch from Monday evening through late Tuesday night for
     ANZ050>052.
     Small Craft Advisory until 5 PM EST this afternoon for ANZ050-
     051.

&&

Near Term...Norcross/VJN
Short Term...Bloomer
Long Term...Bloomer
Aviation...Norcross/Bloomer
Marine...Norcross/VJN/Bloomer
Tides/Coastal Flooding...VJN
Hazardous weather outlook, Feb 28, 2:48 AM EST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
248 AM EST Sun Feb 28 2021

MEZ001>004-011100-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-
248 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A period of accumulating snowfall is likely across Northwest and far
Northeast Maine on Monday prior to the arrival of an arctic cold
front. Temperature will be a critical element with above freezing
temperatures resulting in possibly less accumulation and even the
possibility of rain mixing in.

The arrival of arctic air will be accompanied by possible snow
squalls Monday night and strong gusty winds, bitter wind chills,
and potential significant blowing snow Monday night and Tuesday.

Please monitor latest forecast updates and possible winter weather
headline statements for any of these events.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-010-011-015>017-029>032-011100-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
248 AM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine
and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-011100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
248 AM EST Sun Feb 28 2021

...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE TUESDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VJN

In the hours before

Local storm report, Feb 28, 10:50 AM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1050 AM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     SNOW             1 NNW ABBOT             45.20N 69.46W
02/28/2021  M3.0 INCH        PISCATAQUIS        ME   TRAINED SPOTTER

&&

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 2:51 AM ESTGale WatchCAR13 hr
Feb 28, 3:58 PM ESTStorm WatchCAR11 hr
Feb 28, 3:58 PM ESTHeavy Freezing Spray WatchCAR11 hr

Nearby

Wind Chill Watches in Maine, 2021Every wind chill watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.